Alert archive / Idaho / Flash Flood Watches in 2014

Flash Flood Watch 4, NWS Missoula, MT

August 13, 2014Idaho County, Lemhi County, Idaho; Missoula County, Montana

NWS Missoula, MT issued this flash flood watch at Aug 13, 2014, 11:03 AM PDT for Idaho County, Lemhi County, Idaho; Missoula County, Montana. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 13, 2014, 11:03 AM PDT (18:03 UTC)
Expired
Aug 13, 2014, 5:00 PM PDT
In force
6 hr
Issued by
NWS Missoula, MT
Flood severity
None

Counties Idaho County, ID, Lemhi County, ID, Missoula County, MT

The radar

The Missoula radar (KMSX), 127 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2014-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2014-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

191 
WGUS65 KMSO 131803
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
1203 PM MDT WED AUG 13 2014

IDC049-059-140000-
/O.NEW.KMSO.FF.A.0004.140813T1803Z-140814T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IDAHO-LEMHI-
1203 PM MDT WED AUG 13 2014 /1103 AM PDT WED AUG 13 2014/

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM MDT /5 PM PDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WATCH FOR PREVIOUS YEARS FOREST FIRE BURN AREAS AND
  AREAS ALONG THE SALMON RIVER CORRIDOR IN IDAHO AND LEMHI
  COUNTIES OF NORTH CENTRAL IDAHO.

* UNTIL 6 PM MDT /5 PM PDT/ THIS EVENING

* THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN WILL BE MOVING
  INTO IDAHO AND LEMHI COUNTIES THIS AFTERNOON. THE STORMS MAY
  PRODUCE HIGH INTENSITY BURSTS OF RAIN IN A SHORT DURATION TIME
  FRAME.
 
* THE FOLLOWING BURN AREAS AND FLASH FLOOD PRONE AREAS IN IDAHO
  AND LEMHI COUNTY COULD SEE DEBRIS FLOWS AND FLASH FLOODS THIS
  AFTERNOON. 
  
  IN IDAHO COUNTY: SHEEP FIRE BURN AREA, SALMON RIVER
  CORRIDOR FROM RIGGINS TO THE LEMHI COUNTY BORDER, THE HIGHWAY 95
  CORRIDOR FROM RIGGINS TO WHITEBIRD.

  IN LEMHI COUNTY: MUSTANG BURN AREA, HIGHWAY 93 CORRIDOR FROM
  SOUTH OF SALMON TO ELLIS, HIGHWAY 93 CORRIDOR SOUTH OF NORTH
  FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
2 follow-up statements
533 
WGUS65 KMSO 131922
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
122 PM MDT WED AUG 13 2014

MTC063-140000-
/O.EXA.KMSO.FF.A.0004.000000T0000Z-140814T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MISSOULA-
122 PM MDT WED AUG 13 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE THE LOLO CREEK FOREST FIRE COMPLEX
  IN MISSOULA COUNTY OF WEST CENTRAL MONTANA.

* UNTIL 6 PM MDT THIS EVENING

* THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN WILL BE MOVING
  INTO WESTERN MONTANA THIS AFTERNOON. THE STORMS MAY PRODUCE
  HIGH INTENSITY BURSTS OF RAIN IN A SHORT DURATION TIME FRAME.

* THE FOLLOWING BURN AREAS IN MISSOULA COUNTY COULD SEE DEBRIS
  FLOWS AND FLASH FLOODS THIS AFTERNOON.

  IN MISSOULA COUNTY: THE LOLO CREEK FOREST FIRE BURN AREA COMPLEX
  WEST OF LOLO COULD EXPERIENCE FLASH FLOODS AND DEBRIS FLOWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

IDC049-059-140000-
/O.CON.KMSO.FF.A.0004.000000T0000Z-140814T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IDAHO-LEMHI-
122 PM MDT WED AUG 13 2014 /1222 PM PDT WED AUG 13 2014/

...FLASH FLOOD WATCH REMAINS IN EFFECT FOR PREVIOUS YEARS FOREST
FIRE BURN AREAS AND FLASH FLOOD PRONE AREAS ALONG THE SALMON RIVER
CORRIDOR UNTIL 6 PM MDT /5 PM PDT/ THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PREVIOUS YEARS FOREST FIRE BURN AREAS AND FLASH FLOOD PRONE AREAS
  ALONG THE SALMON RIVER CORRIDOR IN IDAHO AND LEMHI COUNTY OF
  NORTH CENTRAL IDAHO.

* UNTIL 6 PM MDT /5 PM PDT/ THIS EVENING

* THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN WILL CONTINUE TO
  MOVE THROUGH IDAHO AND LEMHI COUNTIES THIS AFTERNOON. THE
  STORMS MAY PRODUCE HIGH INTENSITY BURSTS OF RAIN IN A SHORT
  DURATION TIME FRAME.

* THE FOLLOWING BURN AREAS AND FLASH FLOOD PRONE AREAS IN IDAHO 
  AND LEMHI COUNTY COULD SEE DEBRIS FLOWS AND FLASH FLOODS THIS 
  AFTERNOON. 

  IN IDAHO COUNTY: SHEEP FIRE BURN AREA... SALMON RIVER CORRIDOR
  FROM RIGGINS TO THE LEMHI COUNTY BORDER... THE HIGHWAY 95
  CORRIDOR FROM RIGGINS TO WHITEBIRD.

  IN LEMHI COUNTY: MUSTANG BURN AREA... HIGHWAY 93 CORRIDOR FROM 
  SOUTH OF SALMON TO ELLIS... HIGHWAY 93 CORRIDOR SOUTH OF NORTH  
  FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
498 
WGUS65 KMSO 132344
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
544 PM MDT WED AUG 13 2014

IDC049-059-MTC063-140045-
/O.EXP.KMSO.FF.A.0004.000000T0000Z-140814T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IDAHO-LEMHI-MISSOULA-
544 PM MDT WED AUG 13 2014 /444 PM PDT WED AUG 13 2014/

...FLASH FLOOD WATCH WILL EXPIRE AT 6 PM MDT /5 PM PDT/ THIS
EVENING...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL IDAHO AND
WEST CENTRAL MONTANA WILL EXPIRE AT 6 PM MDT /5 PM PDT/ THIS
EVENING. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Aug 13, 8:29 AM PDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 13, 8:29 AM PDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
929 AM MDT Wed Aug 13 2014

.UPDATE...Updated to increase thunderstorm threat for north
central Idaho and west central Idaho this afternoon through
tonight.

.DISCUSSION...A very impressive surge of moisture will move northward over
north central Idaho and west central Montana (southwest MT as
well) this afternoon. The atmosphere is expected to also become
quite unstable. As such, we have updated the forecast to better
reflect the possibility of widespread showers and
thunderstorms...few strong storms...developing and moving
northward into the Clearwaters, Camas Prairie, Orofino,
Bitterroots, Lemhi County and eastward to Butte and Deerlodge this
afternoon and evening. Strong gusty winds, local brief heavy rain
and small hail are all a possibility.

Tonight...an area of significant instability and energy should
help develop additional showers and a few thunderstorms over west
central Idaho. These additional showers may shift as far
east as the Bitterroots...Missoula and northwest Montana by
Thursday morning. The main impact of the showers could be frequent
lightning and local brief heavy rain.

.PREV DISCUSSION... /ISSUED 412 AM MDT Wed Aug 13 2014/

Round two for thunderstorms are expected this afternoon and
evening. Another shortwave of energy will make its way from south
to north much like yesterday, kicking off widespread showers and
scattered thunderstorms. There are some differences with today's
convection than yesterdays, that there is more moisture at the
surface and thus heavier downpours are expected today. Also most
of the strong wind gusts should be directly associated with the
thunderstorms themselves. Other threats with these storms will
once again be dangerous frequent lightning and small hail,
especially in extreme western Montana along the Idaho border and
in central Idaho, including Lemhi County.

The next impacting weather period will be Thursday and early
Friday morning, as the main low pressure system gets closer and
moves over northwestern Idaho and Montana. The parameters that we
look at for strong to severe thunderstorm potential appear optimal
during Thursday afternoon and evening. Models indicate that
thunderstorms will begin to develop in the late afternoon for
central Idaho and west-central Montana. Heavy rain, gusty winds,
small hail, and lightning will be the main threats. Some areas
from locations mentioned above could see brief periods of large
hail. These showers and thunderstorms will then begin to move
northeast into northwestern Montana and the Glacier Park region
during the evening hours on Thursday. Though the severe potential
will be lessening by Thursday evening, this will be the time
period that will be the greatest concern for flash flooding in
prone areas of the park, such as Going-To-The-Sun Road.

The low pressure circulation is expected to track directly over
northwest Montana by late Friday. Scattered showers will be the
main threat along with much cooler temperatures than we have been
experiencing as of late, possibly even below average for this time
of the year. Long-term models are slow to completely dry out the
Northern Rockies during early next week, with slight chances of
showers and thunderstorms returning by the middle of the week.

AVIATION...

A mix of middle and high level cloudiness will be present across
the Northern Rockies through 13/1800Z. Showers and thunderstorms
will develop thereafter and slowly transition to a large complex
of rain with embedded thunderstorms streaming across the entire
region after 14/0600Z. KBTM, KSMN, and KMSO will have the best
chance of thunderstorms developing nearby. Terrain will become
obscured in low clouds at times. Winds may become erratic and
gusty near mature thunderstorms, likely gusting to 25 knots in
such scenarios.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING from Noon today to Midnight MDT tonight
     Kootenai/Cabinet Region.

ID...RED FLAG WARNING from 11 AM this morning to 11 PM PDT this
     evening Lower Hells Canyon/Salmon River Region...Northern
     Clearwater Mountains...Southern Clearwater Mountains.

&&

Follow us on Facebook and Twitter!
https://www.facebook.com/NWSMissoula
https://www.twitter.com/NWSMissoula

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:26 PM PDTFlash Flood WarningMSOLemhi4 hr
Aug 13, 3:33 PM PDTFlash Flood WarningMSOLemhi57 min
Aug 12, 5:39 PM PDTSpecial Weather StatementMSO66 min
Aug 12, 5:51 PM PDTSpecial Weather StatementMSORavalli39 min
Aug 12, 6:31 PM PDTSpecial Weather StatementMSOSanders44 min
Aug 12, 7:23 PM PDTSpecial Weather StatementMSOSanders52 min
Aug 12, 7:55 PM PDTSpecial Weather StatementMSODeer Lodge, Silver Bow65 min
Aug 12, 9:11 PM PDTAreal Flood AdvisoryMSOSilver Bow64 min
Aug 13, 12:47 PM PDTSpecial Weather StatementMSORavalli43 min
Aug 13, 2:09 PM PDTSpecial Weather StatementMSOMissoula51 min
Aug 13, 2:56 PM PDTSpecial Weather StatementMSOMissoula64 min
Aug 13, 3:00 PM PDTSpecial Weather StatementMSOSanders45 min
Aug 13, 3:40 PM PDTAreal Flood AdvisoryMSOGranite65 min
Aug 13, 3:45 PM PDTSpecial Weather StatementMSOFlathead, Lake90 min

Nearby

Flash Flood Watches in Idaho, 2014Flash Flood Watches in Montana, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.